Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Nashville, TN

April 23, 2018Montgomery County, Tennessee

NWS Nashville, TN issued this flash flood warning at Apr 23, 2018, 6:20 PM CDT for Montgomery County, Tennessee. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2018, 6:20 PM CDT (23:20 UTC)
Expired
Apr 23, 2018, 8:14 PM CDT
In force
114 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Montgomery County, TN

The radar

The Ft Campbell radar (KHPX), 31 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

395 
WGUS54 KOHX 232320
FFWOHX
TNC125-240215-
/O.NEW.KOHX.FF.W.0014.180423T2320Z-180424T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
620 PM CDT MON APR 23 2018

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Western Montgomery County in Middle Tennessee...

* Until 915 PM CDT

* At 619 PM CDT, Doppler radar indicated heavy rain across the warned
  area. Up to two inches of rain have already fallen. Flash flooding
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Clarksville, Palmyra, Cunningham and Woodlawn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3664 8743 3632 8736 3634 8759 3664 8764

$$

27
1 follow-up statement
240 
WGUS74 KOHX 240114
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
814 PM CDT MON APR 23 2018

TNC125-240124-
/O.CAN.KOHX.FF.W.0014.000000T0000Z-180424T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery TN-
814 PM CDT MON APR 23 2018

...THE FLASH FLOOD WARNING FOR WESTERN MONTGOMERY COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3664 8743 3632 8736 3634 8759 3664 8764

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 3:40 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 23, 3:40 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
340 PM CDT Mon Apr 23 2018

.DISCUSSION...

Showers and thunderstorms continue to train south to north over
portions of Middle Tennessee. Some areas have seen rainfall
amounts of 1 to 2 inches today. The low pressure system
responsible for this wet weather has made very little if any
eastward progress, but it's expected to wobble eastward this
evening and push the heaviest bands of precip to our eastern
counties. Have increased expected rainfall amounts to between 0.75
and 1 inch for the overnight period for places along and east of
I-65. However, localized higher amounts will be possible with
training storms. This could cause additional localized flooding
issues, so stay weather aware and if you come across a flooded
roadway, remember to find another route.

Activity will continue tomorrow as bands of showers and
thunderstorms continue to wrap around the surface low as it moves
east. PWAT values look to remain around an inch throughout the day
on Tuesday, so some additional brief heavy downpours, mainly over
the east will be possible in the afternoon. Winds will start to
shift out of the west and north tomorrow evening as the surface
low moves to our east. Any lingering precip Tuesday evening and
Wednesday morning should be light as we finally put some distance
between us and the upper low. The next wave will move down the
upper trough on Wednesday and is currently forecast to move south
of the mid-state. Some moisture may wrap around the north side of
the low on Thursday, bringing light showers to areas south of
I-40. Wednesday night and Thursday still look to be the driest
part of our work week. A final shot of precip will enter the
forecast on Friday afternoon and night as a weak front rides along
the upper trough axis. As for temperatures, we will warm into the
upper 60s most days and possibly low 70s if we see more sun than
expected and cool into the upper 40s and low 50s throughout the
week.

This trough will give way to some upper ridging this weekend
allowing for dryer weather on Saturday and finally a warm up on
Sunday. It's still looking like a pleasant weekend.

&&

.AVIATION...
18Z TAF DISCUSSION.

A slow moving low pressure system will produce a mix of MVFR and
VFR conditions this afternoon, except for the possibility of
periods of IFR at CSV. Expect flight conditions to deteriorate
overnight, with all terminals likely to experience IFR conditions
after 06z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      54  66  52  67  49 /  60  50  20  20  10
Clarksville    54  64  51  66  46 /  50  50  20  20  10
Crossville     53  63  51  62  46 /  80  70  50  30  10
Columbia       53  65  52  67  48 /  40  40  20  20  20
Lawrenceburg   53  66  52  67  49 /  40  50  20  20  20
Waverly        53  65  51  67  48 /  40  40  10  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........19
Hazardous weather outlook, Apr 23, 3:54 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
354 PM CDT Mon Apr 23 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-241100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
354 PM CDT Mon Apr 23 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

Isolated flooding issues will continue this evening as storms
continue to train over areas mainly along and east of I-65. A few
area creeks and rivers are expected to rise to action stage and
may cause minor flooding.

Some strong storms will be possible through sunset. Gusty winds
and small hail are the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

11

In the hours before

Local storm report, Apr 23, 4:09 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
409 PM CDT MON APR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HEAVY RAIN       OCANA                   36.38N  86.56W
04/23/2018  M1.57 INCH       SUMNER             TN   SOCIAL MEDIA

            RECEIVED A REPORT OF 1.57 INCHES OF RAIN IN 25 MINUTES.

&&

EVENT NUMBER OHX1800015

FBORDEN
Local storm report, Apr 23, 4:11 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
411 PM CDT MON APR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      6 N HENDERSONVILLE      36.38N  86.60W
04/23/2018                   SUMNER             TN   EMERGENCY MNGR

            RECEIVED A REPORT OF SWIFT WATER RESCUESIN THE AREA OF
            NEW HOPE ROAD AND SANDY VALLEY ROAD.

&&

EVENT NUMBER OHX1800016

FBORDEN
Special weather statement, Apr 23, 4:42 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
442 PM CDT MON APR 23 2018

TNZ007-232215-
Robertson TN-
442 PM CDT MON APR 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROBERTSON COUNTY UNTIL
515 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coopertown, or near Springfield, moving northwest at 20 mph.

Nickel size hail will be likely with this storm.

Locations impacted include...
Springfield, Greenbrier, Coopertown, Pleasant View, Adams and Cedar
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3645 8677 3637 8688 3639 8689 3638 8696
      3637 8697 3637 8699 3639 8701 3642 8707
      3647 8713 3652 8711 3655 8712 3655 8714
      3661 8712 3663 8713 3664 8710 3665 8693
TIME...MOT...LOC 2142Z 139DEG 18KT 3645 8692

27
Local storm report, Apr 23, 5:00 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT MON APR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     FLASH FLOOD      1 SSE CALISTIA          36.50N  86.65W
04/23/2018                   ROBERTSON          TN   EMERGENCY MNGR

            STREET FLOODING WAS REPORTED ON HONEY RUN ROAD.

&&

EVENT NUMBER OHX1800017

FBORDEN
Local storm report, Apr 23, 5:04 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
504 PM CDT MON APR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       1 E OVERALL ACRES       35.83N  86.29W
04/23/2018  M2.50 INCH       RUTHERFORD         TN   SOCIAL MEDIA

            A TWITTER REPORT WITH A PICTURE OF 2.5 INCHES OF RAIN
            IN SOUTHEAST MURFREESBORO AREA.

&&

EVENT NUMBER OHX1800018

FBORDEN
Local storm report, Apr 23, 5:06 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
506 PM CDT MON APR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      LICKTON                 36.30N  86.81W
04/23/2018                   DAVIDSON           TN   BROADCAST MEDIA

            WIDESPREAD FLOODING IN THIS AREA

&&

EVENT NUMBER OHX1800019

UNGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:08 AM CDTRiver Flood AdvisoryOHXGiles38 hr
Apr 23, 8:23 AM CDTRiver Flood AdvisoryOHXBedford7 hr
Apr 23, 9:09 AM CDTRiver Flood AdvisoryOHXLawrence8 hr
Apr 23, 10:19 AM CDTAreal Flood AdvisoryOHXDickson, Hickman, Houston, Humphreys, Montgomery, Stewart and 1 more3 hr
Apr 23, 10:29 AM CDTAreal Flood AdvisoryOHXHickman, Lawrence, Lewis, Maury, Wayne, Williamson3 hr
Apr 23, 11:59 AM CDTRiver Flood AdvisoryOHXDavidson, Williamson12 hr
Apr 23, 12:37 PM CDTAreal Flood AdvisoryOHXDavidson, Robertson, Sumner3 hr
Apr 23, 12:46 PM CDTRiver Flood AdvisoryOHXHickman6 hr
Apr 23, 1:14 PM CDTFlash Flood WarningOHXDavidson, Robertson, Sumner6 hr
Apr 23, 1:58 PM CDTRiver Flood AdvisoryOHXDavidson4 hr
Apr 23, 2:02 PM CDTRiver Flood AdvisoryOHXDavidson23 hr
Apr 23, 3:08 PM CDTSpecial Weather StatementOHXSumner37 min
Apr 23, 3:26 PM CDTFlash Flood WarningOHXCannon, Rutherford, Wilson94 min
Apr 23, 3:48 PM CDTFlash Flood WarningOHXRobertson, Sumner87 min
Apr 23, 4:11 PM CDTFlash Flood WarningOHXSumner3 hr
Apr 23, 4:18 PM CDTAreal Flood AdvisoryOHXDavidson, Wilson117 min
Apr 23, 4:42 PM CDTSpecial Weather StatementOHXRobertson33 min
Apr 23, 5:07 PM CDTAreal Flood AdvisoryOHXMacon, Sumner, Trousdale, Wilson3 hr
Apr 23, 5:11 PM CDTAreal Flood AdvisoryOHXRobertson, Sumner2 hr
Apr 23, 6:07 PM CDTAreal Flood AdvisoryOHXCheatham113 min

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.